Select Page

Sudafed PE stands for phenylephrine, but also "pseudo effective"

Sudafed PE stands for phenylephrine, but also “pseudo effective”

Sudafed PE has a bad reputation and probably for good reasons. The phenylephrine-based drug is one of many decongestants that promise to relieve a stuffy nose, but don’t deliver.

This month, I read two articles on the topic, “Why you should stop wasting your money on cold medicine” and “It’s a ripoff: The cold truth about cold medicine“. They provide a concise explanation on why phenylephrine is a waste of money. The bottom line is that phenylephrine appears to be no better than a sugar pill (placebo) when rated by patients who have congestion caused by seasonal allergies.

How to treat congestion

There are two types of decongestants:

  1. The first group are called topical decongestants, because they are applied to the skin and are available as nasal sprays. The most common topical decongestants are xylometazoline (Otrivin) and oxymetazoline (Dristan, Drixoral).
  2. The second group are oral decongestants. In Canada, two are available: pseudoephedrine (Sudafed) and phenylephrine (Sudafed PE). These medications can be purchased as a single ingredient drug, or in medications that contain several active ingredients to treat cold and allergy symptoms.

If you need serious relief from congestion, you can take pseudoephedrine. It’s kept behind the counter of the pharmacy, so you will need to explain to your clinical pharmacist:

  • “I have a cold/allergies that is causing significant congestion. The congestion is impacting my _____ (insert applicable term: sleep, functioning, ability to work, air travel)”.
  • Discuss whether you have been diagnosed with hypertension, benign prostate hyperplasia (BPH), urinary retention, hyperthyroidism, coronary artery disease, diabetes, or angle-closure glaucoma. If you have any of these conditions, pseudoephedrine isn’t a safe option and you should discuss alternative treatments with your clinical pharmacist.

Two pseudoephedrine products are available in Canada:

  1. The first is a 12-hour slow-release pill (120 mg). Eltor (NPN 02103109) and Sudafed Decongestant 12 Hour (NPN 02238099) are taken as 1 tablet every twelve hours. You can take a maximum of two tablets in a day (240 mg).
  2. The second pseudoephedrine product is a regular immediate release pill (60 mg). All products are generic medications with various names that contain the active ingredient pseudoephedrine. Pseudoephedrine tablets (NPN 02010461) 60 mg are taken as 1/2 to one tablet every four hours. You can take a maximum of 240 mg per day.

Don't take Sudafed to treat congestion.

Photo courtesy Dan DeLuca, via Flickr

Side effects of pseudoephedrine

The main side effect of pseudoephedrine is wakefulness or stimulation, similar to the side effects of caffeine. If you are likely to suffer from insomnia, I suggest you choose the regular release tablets, since they have a shorter duration of effect than the slow-release pills. You can also split a 60 mg tablet in half and see if you react to 30 mg of  pseudoephedrine. Other side effects to watch out for include tremor, headache, nausea, and dizziness.

If you are a frequent traveller, pseudoephedrine is a medication that you want to keep on hand. It’s especially useful for when you have a cold and need to fly. You can take one tablet (either 60 mg or 120 mg) 30-60 minutes prior to takeoff and landing to help minimize congestion and avoid painful pressure in your sinuses and ears.

Drug coverage for pseudoephedrine

Lastly, very few people realize that some non-prescription medications are actually covered by their private drug insurance! This is why I have provided the Health Canada Natural Product Numbers (NPN) for the aforementioned pseudoephedrine products. The NPN is similar to a Drug Identification Number (DIN), which are assigned by Health Canada, and indicate that the product is licensed for sale in Canada. In a future post, I will go through the steps of identifying whether pseudoephedrine is covered by your drug plan.

For most healthy adults, pseudoephedrine is a good choice to treat nasal congestion caused by a cold or allergies. My advice? Don’t waste your time or money on phenylephrine (Sudafed PE).


Do you have questions about your medications? Comment on this post or send me an email.